North Dakota, 2020

Hail and Damaging Wind in North Dakota, August 23 to 24, 2020

August 23 to 24, 2020 · NWS FGF · 2 events in 2 counties and zones

During the evening and overnight hours of August 23rd and 24th, a stationary boundary was located along the North and South Dakota border. The low level jet focused into southeast North Dakota, helping to sustain periodic thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the evening and overnight hours of August 23rd and 24th, a stationary boundary was located along the North and South Dakota border. The low level jet focused into southeast North Dakota, helping to sustain periodic thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 23, 7:51 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 23, 7:51 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
851 PM CDT Sun Aug 23 2020

.UPDATE...
Issued at 851 PM CDT Sun Aug 23 2020

The first few strong to severe storms along the North and South
Dakota border have faded away. Now the second round has begun,
which appears to be tied to the low level jet. This round should
stay confined to areas along and south of highway 200, but mainly
along the Interstate 94 corridor. SPC put out a Mesoscale
Discussion just a bit ago saying the watch probably is unlikely
now. The low level jet should keep this present activity going
overnight, from a west to east trajectory. There may be a strong
to severe storm, but that is looking less likely overall. Will
have to keep an eye on rainfall, but the storms are pretty high
based and small in coverage at this point.

UPDATE Issued at 647 PM CDT Sun Aug 23 2020

Thunderstorms flared up along the North and South Dakota border
south of Jamestown around 5 pm, dropping some very large hail.
The SPC mesoanalysis page shows that MLCAPE values really taper
off northward of this area, where cloud cover held down
temperatures today. There was a small area across far southeast
North Dakota into the adjacent area of west central Minnesota that
did manage to heat out today. So thus far, the storms have been
trying to dive southward, but a few have tried to move northward.
One in the Bismarck FA just to the west of Sargent County (ND)
remains severe, and may move into western Sargent County shortly.
High resolution models continue to show the potential for more
storms to get going by around 02Z along the Interstate 94
corridor in southeast ND. These would be elevated storms
associated with the low level jet. Just not convinced on this
potential yet, so will have to continue to monitor trends through
the evening.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 328 PM CDT Sun Aug 23 2020

Short range convective models continue to do a poorer than usual
job. They didnt capture this mid level wave well which is
spreading showers and a few t-storms east into the mid Red River
valley and Fargo area with also some mid level showers and
t-storms up close to the Manitoba border near Bottineau and
Dunseith. Strongest cells, though non severe, have been anchored
NW of Jamestown to east of Garrison. These mid level showers and
t-storms will likely progress east thru early evening.

Main question for tonight is development and intensity of t-storms
that is expected to form on the north edge/gradient of 850
moisture/warm advection. SPC mesoanalysis shows this area
developing now in far NW SD with forecast for this max of 850
moisture to spread east along the ND/SD border thru 01z and also
an increase in 850 mb south winds to 30 kts. So idea is still for
a second convection area to develop near I-94 this evening. Risk
is large hail, but brief damaging wind gusts psbl. Also
indications are a narrow but heavy rain zone may develop as storms
keep developing on north edge of 850 moisture. Will continue to
highlight both in graphics. This activity will lessen late and
move out of west central MN Monday....though some data suggests
low chances continue in west central MN thru Monday evening.

.LONG TERM...(Tuesday through Sunday)
Issued at 328 PM CDT Sun Aug 23 2020

The primary impacts headlining the extended forecast at this time
are the periodic thunderstorm chances as shortwave pulses traverse
the region and the gradual cooling trend as the forecast period
moves into the weekend. Tuesday night into Wednesday, Thursday night
into Friday, and Saturday night into Sunday are producing the most
pronounced signals for isolated thunderstorm activity at this time
and will continue to be monitored for exact timing and severity.

Ensemble guidance is in agreement that the ridge centered over the
Four Corners region will continue to persist through the middle of
the week with weakening of the ridge becoming more noticeable around
Thursday. As a result, high temperatures look to stay in the 80s
through Thursday. Once the ridge begins to break down and the
shortwave passes through the area on Thursday evening, high
temperatures will only rebound back into the 70s with overnight lows
breaking into the 50s from Friday on into the weekend. Shortwave
pulses embedded in the upper level zonal flow will keep the chance
for periodic thunderstorms throughout the forecast period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 647 PM CDT Sun Aug 23 2020

The biggest challenge for the TAFs is the thunder potential
tonight. Most of the TAFs will see some virga or high based
showers this evening. The main question is what happens in the 02Z
and after time frame. Models show additional development along
the Interstate 94 corridor along and west of KFAR then. If these
form (and did throw that potential into the KFAR TAF) they would
last into the mid to late evening. There is also a potential they
may not. Otherwise think there may be some fog around again by
Monday morning, especially at KTVF and KBJI.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Godon
SHORT TERM...Riddle
LONG TERM...Rick
AVIATION...Godon
Hazardous weather outlook, Aug 23, 7:26 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
826 PM CDT Sun Aug 23 2020

MNZ002-003-022>024-027>032-040-NDZ024-028>030-038-039-049-052-053-
250130-
Norman-Clay-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Eddy-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
826 PM CDT Sun Aug 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Isolated severe thunderstorms are possible tonight, with the
highest chances along the Interstate 94 corridor in eastern North
Dakota and west central Minnesota. Large hail is the main threat,
but there is also a potential for localized heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible late Tuesday with a risk of
an isolated severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-004>009-013>017-NDZ006>008-014>016-026-027-054-250130-
West Polk-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh-Nelson-Grand Forks-Western Walsh-
826 PM CDT Sun Aug 23 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are possible late Tuesday with a risk of
an isolated severe storm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 23, 5:33 PM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
633 PM CDT SUN AUG 23 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     FUNNEL CLOUD     4 NE PARKERS PRAIRIE    46.19N 95.27W
08/21/2020                   Otter Tail         MN   TRAINED SPOTTER

            A FUNNEL CLOUD TRACKED ACROSS THE NORTHEAST CORNER OF
            PARKERS PRAIRIE TOWNSHIP BETWEEN 756 AND 800 PM CDT.
            SPOTTERS LOCATED 2 E ALMORA AND 1 NE PARKERS PRAIRIE
            POSTED REPORTS AND PHOTOS VIA SOCIAL MEDIA.

&&

GGUST
Special weather statement, Aug 23, 6:23 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
723 PM CDT Sun Aug 23 2020

NDZ053-240100-
Richland-
723 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RICHLAND COUNTY...

At 722 PM CDT, a strong thunderstorm was located over Hankinson, or
18 miles southwest of Wahpeton, moving east at 40 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hankinson, Fairmount, Mantador, Great Bend, Lamars, Blackmer and
Sonora.

This includes Interstate 29 between mile markers 3 and 16.

LAT...LON 4601 9704 4619 9698 4615 9661 4593 9657
      4593 9659
TIME...MOT...LOC 0022Z 282DEG 36KT 4609 9690

Hopkins
Special weather statement, Aug 23, 7:37 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
837 PM CDT Sun Aug 23 2020

NDZ038-240230-
Barnes-
837 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BARNES COUNTY...

At 837 PM CDT, a strong thunderstorm was located near Marion, or 27
miles southwest of Valley City, moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Litchville and Hastings.

LAT...LON 4663 9844 4679 9844 4679 9804 4663 9804
TIME...MOT...LOC 0137Z 268DEG 30KT 4664 9841

Hopkins
Special weather statement, Aug 23, 7:52 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
852 PM CDT Sun Aug 23 2020

NDZ038-240230-
Barnes-
852 PM CDT Sun Aug 23 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BARNES COUNTY...

At 852 PM CDT, a strong thunderstorm was located over Urbana, or 20
miles west of Valley City, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Valley City, Sanborn, Oriska, Rogers, Eckelson, Urbana and Bald Hill
Dam.

This includes Interstate 94 in North Dakota between mile markers 272
and 306.

LAT...LON 4712 9771 4686 9771 4687 9844 4698 9844
      4698 9847 4706 9847
TIME...MOT...LOC 0152Z 266DEG 38KT 4697 9843

Hopkins

The radar

The Fargo/Grand Forks radar (KMVX), 103 km away, was scanning. The volume nearest the first event began at 02:22 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Barnes

When
August 23, 8:25 PM CST
Where
Barnes County, 8.29 mi S of Sanborn
Measured
1.75 in hail
Reported by
Public
Coordinates
46.830, -98.220

Thunderstorm Wind, Ransom

When
August 24, 2:40 AM CST
Where
Ransom County, 0.48 mi W of Ft Ransom
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
46.520, -97.930

A tree was blown onto a house, causing minor damage.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 910854, 910855.